Q: I’ve seen a few patients lately on interferon therapy for hepatitis C. The patient I saw today had some cotton-wool spots on fundus examination. Is there any correlation?
A: “There is a very good chance that the cotton-wool spots are a direct correlation from the interferon treatment,” says Trennda L. Rittenbach, O.D., who occasionally sees this presentation in patients (particularly those with hypertension) at the Minneapolis VA Health Care System.
“The human body is constantly making interferon and makes even greater amounts when we get an infection or virus, like the flu,” Dr. Rittenbach says. So, for patients diagnosed with hepatitis C, the current treatment of choice to suppress the active viral load is injection of pegylated interferon alpha (PegIFNα) combined with ribavirin.1
“While the interferon in our body is slightly different than the artificial interferon used for treatment, the process to defeat the virus is the same: The interferon attaches itself to healthy cells to help defend against the invading virus. It stops the virus from multiplying and it assists the body in getting rid of the infected cells,” she says.
For reasons not yet known, a virus in the liver is somewhat invisible to the body’s immune system. This invisibility allows the virus to replicate in the liver causing a chronic infection.
“Interferon helps the body to distinguish between infected cells and non-infected cells, and targets infected cells for destruction,” Dr. Rittenbach says. “The body’s immune system will then have better chances to detect the virus, and therefore be able to attack it.”
Q: This therapy sounds helpful for the patient with hepatitis C—except for the development of retinopathy. What can be done about that?
A: Retinopathy occurs in perhaps one-third of patients treated with interferon, although studies report that the incidence is anywhere from 18% to 86%.2 “The incidence is also greater in patients with hypertension,” Dr. Rittenbach says.3
Interferon-associated retinopathy often presents with cotton-wool spots, retinal hemorrhages or other retinal microvascular irregularities.4 If it does occur, it is most likely seen two weeks to five months after interferon treatment is initiated.2 Patients are usually asymptomatic. Fortunately, the retinopathy usually resolves spontaneously after the treatment is discontinued.
However, “if this type of retinopathy is allowed to progress, one would be concerned about the possibility of severe ischemic events such as neovascularization,” she says.
The prescribing doctor should be notified of any retinopathy findings, which warrants a discussion about discontinuing treatment—especially if the patient is symptomatic or evidence of retinal or optic nerve ischemia is present, Dr. Rittenbach says. “All patients starting interferon treatment should be seen by an eye physician, and if retinopathy is found, should be followed every two to three months until resolution.”
1. Manns M, Zeuzem S, Sood A, et al. Reduced dose and duration of peginterferon alfa-2b and weight-based ribavirin in patients with genotype 2 and 3 chronic hepatitis C. J Hepatol. 2011 Sep;55(3):554-63.
2. Hayasaka S, Nagaki Y, Matsumoto M, Sato S. Interferon associated retinopathy. Br J Ophthalmol. 1998 Mar;82(3):323-5.
3. Vujosevic S, Tempesta D, Noventa F, et al. Pegylated interferon-associated retinopathy is frequent in HCV patients with hypertension and justifies ophthalmologic screening. Hepatology. 2012 Feb 13. doi: 10.1002/hep.25654.
4. Esmaeli B, Koller C, Papadopoulos N, Romaguera J. Interferon-induced retinopathy in asymptomatic cancer patients. Ophthalmology. 2001 May;108(5):858-60.